Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Goodland, KS

June 3, 2005Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 3, 2005, 5:18 PM MDT for Wallace County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 5:18 PM MDT (23:18 UTC)
Expired
Jun 3, 2005, 8:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 032321
FFWGLD
KSC199-040215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM CENTERED ABOUT 8 MILES NORTH OF 
  SHARON SPRINGS ON HIGHWAY 27. ALSO AT 514 PM MDT...LAW ENFORCEMENT 
  REPORTED PARTS OF THE HIGHWAY WERE UNDER WATER. RADAR ESTIMATES UP 
  TO 3 INCHES OF RAIN HAS FALLEN IN RURAL AREAS NORTH OF SHARON 
  SPRINGS...AND AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE 
  IN THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
      3910 10180

$$

BURKE
2 follow-up statements
000 
WGUS73 KGLD 040036
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT FRI JUN 3 2005

KSC199-040215-
WALLACE KS-
632 PM MDT FRI JUN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM MDT FOR NORTHEASTERN
WALLACE COUNTY...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
NORTHEASTERN WALLACE COUNTY. RADAR INDICATES THAT BETWEEN 2.5 AND 
3.5 INCHES OF RAIN HAVE FALLEN ALREADY. MODERATE RAINFALL WILL 
CONTINUE THE NEXT ONE TO TWO HOURS. THE AREA MOST AT RISK FOR 
FLOODING IS BOUNDED BY COUNTY ROADS S...13...26...AND Z...WHICH 
INCLUDES RURAL AREAS NORTH OF SHARON SPRINGS AND NORTH OF WALLACE.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
      3910 10180

$$

BURKE
000 
WGUS73 KGLD 040212
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI JUN 3 2005

KSC199-040221-
WALLACE KS-
811 PM MDT FRI JUN 3 2005

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WALLACE COUNTY EXPIRES AT
815 PM MDT...

THE THREAT FOR FLASH FLOODING HAS TEMPORARILY ENDED...AS 
THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE WEAKENED...AND MOVED OUT 
OF THE WARNED AREA. HOWEVER IF YOU MUST DRIVE...BE ALERT FOR PONDING 
OF WATER IN DITCHES AND OTHER LOW LYING AREAS. MORE RAIN IS EXPECTED 
WITH A LINE OF THUNDERSTORMS MOVING OUT OF COLORADO AFTER 10 PM MDT.

LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
      3910 10180

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:20 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT FRI JUN 3 2005

.DISCUSSION...FORECAST FOCUS TONIGHT THROUGH SATURDAY INCLUDE
AREAL COVERAGE AND AMOUNT OF PRECIPITATION AND SMALL THREAT FOR
LOCALLY HEAVY RAIN AND ITS IMPACT ON STREAMS AND CREEKS (MAINLY
ACROSS EASTERN AND NORTHERN PORTIONS OF THE TRI-STATE AREA).

AT 20Z LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH
NORTH AND A BIT WEST FROM STRONG VORT MAX LIFTING INTO OKLAHOMA
PANHANDLE. FRONT RANGE CONVECTION REMAINS JUST NOW PUSHING ONTO
THE PLAINS.

TONIGHT-SATURDAY...STRONG VORT MAX CURRENTLY OVER NORTHERN TEXAS
MOVES THROUGH THE EASTERN 1/3 OF THE AREA OVERNIGHT WHILE ANOTHER
TO OUR WEST MOVES IN AFTER MIDNIGHT. WILL KEEP LIKELY POPS OVER
MUCH OF THE AREA THROUGH MIDNIGHT THEN DECREASE THEM A BIT AS THE
TEXAS WAVE MOVES OUT OF THE AREA. FOR SATURDAY...REST OF THE WAVE
TO OUR WEST MOVES THROUGH WITH UPPER TROUGH AXIS OVERHEAD. COLD
FRONT ALSO MOVES THROUGH WITH A NORTHWEST WIND. THROUGH THE
MORNING HOURS PRECIP LOOKS CONFINED TO AREAS BEHIND THE FRONT BUT
AS WE GET A BIT OF HEATING AND MORE INSTABILITY CANT ARGUE AGAINST
LIKELY POPS ACROSS THE AREA DURING THE AFTERNOON.

SATURDAY NIGHT-SUNDAY...WILL KEEP SOME POPS THROUGH MIDNIGHT
SATURDAY NIGHT BEFORE MAIN ENERGY AND MOISTURE LEAVES THE AREA
AFTERWARD. FOR SUNDAY WEAK UPPER RIDGING TAKES HOLD AS WELL AS A
WARMING TREND.

SUNDAY NIGHT-MONDAY NIGHT...FORECAST LOOKS DRY AS WE ARE UNDER
SOUTHWEST FLOW ALOFT AHEAD OF LARGE UPPER TROUGH CENTERED OVER THE
PACIFIC NORTHWEST.

IN THE EXTENDED PERIODS (TUESDAY-FRIDAY)...UPPER TROUGH SLOWLY
LIFTS ACROSS THE AREA BUT REMAINS AN OPEN SYSTEM THROUGH THE
PERIOD. THERE IS SOME AGREEMENT BETWEEN THE CURRENT AND PREVIOUS
RUNS OF THE GFS/DGEX IN THAT A COLD FRONT MOVES THROUGH TUESDAY
NIGHT WITH ANOTHER SHOT OF COLDER AIR THURSDAY. IN FACT...850
TEMPS FROM THE GFS/DGEX ARE IN THE 50S WHICH WOULD ONLY SUPPORT
60S FOR HIGHS...LOWER THEN CURRENTLY ADVERTISED. PRECIPITATION
CHANCES LOOK RATHER SLIM UNTIL WEDNESDAY NIGHT/THURSDAY MORNING
WHEN A DISTURBANCE EJECTS FROM THE SOUTHWEST AND ACROSS THE AREA.
THE AREA REMAINS UNDER SOUTHWEST FLOW AND EJECTING WAVES THROUGH
THE REST OF THE WORKWEEK LEADING TO A SLIGHT CHANCE TO CHANCE OF
PRECIP EACH DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 3, 10:53 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI JUN 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1053 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA AGAIN THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO
DEVELOP FIRST EAST OF A MCCOOK TO TRIBUNE LINE IN RESPONSE TO A
DISTURBANCE LIFTING OUT OF THE TEXAS PANHANDLE. OTHER STORMS WILL
DEVELOP LATER IN THE AFTERNOON OVER THE PLAINS OF EASTERN COLORADO
AND MOVE INTO WESTERN PORTIONS OF THE TRI STATE AREA THIS EVENING.

WIND SHEAR AND INSTABILITY ARE SOMEWHAT MORE LIMITED THAN YESTERDAY.
DENSE HIGH CLOUDS OVER THE AREA WILL ALSO LIMIT THE AMOUNT OF
SURFACE HEATING. NONETHELESS...A FEW STORMS MAY APPROACH SEVERE
LIMITS...WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS ACROSS THE
TRI STATE AREA SATURDAY. THERE WILL BE ENOUGH WIND SHEAR FOR A SLIGHT
RISK OF SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND.

OTHER THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS/JDK

In the hours before

Local storm report, Jun 3, 12:17 PM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             VONA                    39.30N 102.74W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            BROKEN WINDSHIELD AND MIRRORS ON CAR

0629 PM     HAIL             2 N JOES                39.68N 102.68W
06/02/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

0632 PM     TORNADO          2 E JOES                39.65N 102.64W
06/02/2005                   YUMA               CO   TRAINED SPOTTER

            2 BRIEF TORNADOS TOUCHED DOWN OVER OPEN FIELDS

0640 PM     HAIL             KIRK                    39.62N 102.60W
06/02/2005  2.50 INCH        YUMA               CO   LAW ENFORCEMENT

0703 PM     HAIL             4 W FLAGLER             39.29N 103.14W
06/02/2005  2.50 INCH        KIT CARSON         CO   NWS EMPLOYEE

            ON KIT CARSON SIDE OF THE COUNTY LINE ON INTERSTATE 70

0714 PM     HAIL             FLAGLER                 39.29N 103.07W
06/02/2005  2.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

            DENTING CARS IN FLAGLER

0719 PM     HAIL             FLAGLER                 39.29N 103.07W
06/02/2005  2.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            2 5/8 INCH DIAMETER HAIL MEASURED BY SPOTTER

0730 PM     HAIL             SEIBERT                 39.30N 102.87W
06/02/2005  2.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0731 PM     HAIL             5 NW SEIBERT            39.35N 102.93W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HAIL FALLING FOR 20 MINUTES AND IS NOW COVERING THE
            GROUND

0736 PM     HAIL             SEIBERT                 39.30N 102.87W
06/02/2005  1.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0750 PM     HAIL             8 SSW IDALIA            39.59N 102.36W
06/02/2005  0.88 INCH        YUMA               CO   PUBLIC

0758 PM     HAIL             STRATTON                39.30N 102.60W
06/02/2005  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0759 PM     HAIL             3 W STRATTON            39.30N 102.66W
06/02/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0809 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  2.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0809 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
06/02/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

0820 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0825 PM     HAIL             12 N KANORADO           39.51N 102.04W
06/02/2005  1.00 INCH        SHERMAN            KS   PUBLIC

0830 PM     HAIL             7 S BURLINGTON          39.20N 102.27W
06/02/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0833 PM     HAIL             13 SW ST. FRANCIS       39.64N 101.97W
06/02/2005  0.88 INCH        CHEYENNE           KS   PUBLIC

0900 PM     HAIL             BETHUNE                 39.30N 102.42W
06/02/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0919 PM     HAIL             3 N KANORADO            39.38N 102.04W
06/02/2005  1.00 INCH        SHERMAN            KS   LAW ENFORCEMENT

0930 PM     HAIL             5 NW BURLINGTON         39.36N 102.34W
06/02/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0930 PM     HAIL             16 NW KIT CARSON        38.93N 103.01W
06/02/2005  0.75 INCH        CHEYENNE           CO   PUBLIC

0934 PM     HAIL             WILD HORSE              38.82N 103.00W
06/02/2005  1.00 INCH        CHEYENNE           CO   LAW ENFORCEMENT

0935 PM     HAIL             11 N ATWOOD             39.97N 101.04W
06/02/2005  0.88 INCH        RAWLINS            KS   TRAINED SPOTTER

1030 PM     HAIL             19 SE COLBY             39.19N 100.80W
06/02/2005  0.88 INCH        THOMAS             KS   PUBLIC

            LEAVES STRIPPED OFF TREES

1054 PM     HAIL             9 NNW WESKAN            38.98N 102.02W
06/02/2005  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

1100 PM     HAIL             7 N WESKAN              38.96N 101.96W
06/02/2005  1.75 INCH        WALLACE            KS   TRAINED SPOTTER

            LASTED LESS THAN 5 MINUTES. THE HAIL DAMAGED HIS VEHICLE.

1100 PM     HAIL             COLBY                   39.39N 101.05W
06/02/2005  0.75 INCH        THOMAS             KS   PUBLIC

1129 PM     HAIL             12 N WALLACE            39.09N 101.59W
06/02/2005  1.00 INCH        WALLACE            KS   PUBLIC

1140 PM     HAIL             12 W WINONA             39.06N 101.47W
06/02/2005  1.00 INCH        LOGAN              KS   PUBLIC

1210 AM     TSTM WND DMG     BOGUE                   39.36N 99.69W
06/03/2005                   GRAHAM             KS   EMERGENCY MNGR

            VARIOUS TREE LIMBS DOWNED...UP TO 6 INCHES IN DIAMETER.

&&

KGIEDD
Local storm report, Jun 3, 12:59 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     3 SE OAKLEY             39.10N 100.81W
06/02/2005  70 MPH           LOGAN              KS   TRAINED SPOTTER

&&

KG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne76 min
Jun 2, 8:26 PM MDTSevere Thunderstorm WarningGLDSherman64 min
Jun 2, 8:41 PM MDTTornado WarningGLDCheyenne42 min
Jun 2, 9:31 PM MDTSevere Thunderstorm WarningGLDSherman46 min
Jun 2, 10:23 PM MDTSevere Thunderstorm WarningGLDThomas35 min
Jun 2, 10:55 PM MDTSevere Thunderstorm WarningGLDWallace58 min
Jun 2, 11:38 PM MDTSevere Thunderstorm WarningGLDLogan30 min
Jun 2, 11:48 PM MDTSevere Thunderstorm WarningGLDThomas32 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.